We found scores of unscrupulous websites flogging Melanotan, a drug that is untested in the UK and whose users claim it darkens the skin after just a few jabs.
The Sun recently revealed how Karl Dinis, 37, of Cardiff, was refused a mortgage due to his habitual use of the illegal treatments which he bought online from China.
Many websites offering the drug give NO WARNINGS of its serious dangers — with some claiming it has positive effects, including weight loss.
On lovemelanotan.org, where a bottle costs just £20, the website states: “Melanotan is safe.”
It also claims there is no evidence of long-term side effects and it is safer to tan using the drug as exposure to the sun’s rays might cause skin cancer.
On trutan.net, another site uncovered by The Sun, users are offered a “starter kit” with needles and alcohol wipes for £23.50.
It also quotes research carried out at the University of Arizona on suggesting Melanotan 2 may protect you from skin cancer.
Vendors on eBay sell a 10mg kit for around £29 which promises a “nice summery skin tan”.
Melanotan, which can also be taken via a nasal spray, is illegal to use and sell in the UK as it has not been cleared by the Government’s Medicines and Healthcare products Regulatory Agency (MHRA).
‘STOP PRESSURING PEOPLE TO LOOK THIS WAY’
The agency ensures that medicines are safe and effective.
Medics say Melanotan and Melanotan 2 should not be advertised and could cause significant health problems.
Dr Emma Craythorne from the British Association of Dermatologists said: “In many ways it sounds like a great thing to take. You can get a tan and lose weight while taking it.
“It causes the body to make more of a pigment called eumelanin.
“It’s this pigment that makes your skin appear tanned. Normally it is a response to damage to DNA caused by ultraviolet radiation.
“The injections stimulate the body so it can make more of the pigment and faster.
Some of the ‘Barbie’ drug side-effects
- Kidney failure
- Brain swelling
- Burning skin
- Sexual dysfunction
“But the side effects I have seen in some patients have been longterm nausea and vomiting, suppression of your appetite and sexual dysfunction.
“It’s illegal to use and to sell it in the UK, yet people can easily buy these injections online.
“The main problem is that this medication is untested for safety. It hasn’t been regulated as a medicine and this makes it dangerous.
“It is unregulated stock and you don’t know what you’re injecting.
“You don’t know how sterile it is or the conditions it has been made in.
“And as it uses needles, there is always a risk of infection.”
Yet users still appear to be unconcerned by the health dangers with some injecting the drug EVERY DAY.
Beauty clinic manager Samantha Beer, 28, from Gillingham, Kent, began injecting tanning drugs five years ago and carried on despite admitting they often make her feel “nauseous”. She injects daily and says she is not concerned about her health as long as she is tanned.
Mum-of-one Samantha said: “I started using tanning injections in May 2014. I had holidays planned to Tenerife and Egypt and wanted to be brown rather than pasty.
“I never went as dark as my friends naturally and when I heard about injections on Facebook I researched them.
“I knew there were possible side effects but wasn’t too worried.
“I found a website and bought an initial batch of Melanotan 2 costing £25 for a month’s supply.
“I injected daily and my skin went brown within three weeks. I loved the results and got the darkest tan on holiday that year.
“I felt a bit nauseous at times so after six months of use I had a break from them to have my son Albie, who is now 20 months.”
Dr Walayat Hussain, a consultant dermatologist and spokesman for the British Skin Foundation, blamed social media for driving people to try out these injectable drugs. He said: “We need to change the whole narrative about people wanting to look a golden bronze colour.
“We live in an increasingly social media culture where everyone is pressured to look a certain way and that involves being a certain colour, having perfect white teeth, luscious voluminous lips and so on.
“We need to stop pressuring people to look this way when it’s not natural. It’s not that bad to be pale.
“If you are someone considering these injections, don’t do it. You are putting yourself at risk as we just don’t know the long-term consequences.
“None of it is regulated. You don’t know if it really contains what it says it contains.
“Who knows what you’re injecting yourself with?
“For the purposes of beauty and aesthetics, you are potentially putting yourself in great danger.
“If you really want a tan there are safer ways. Try a spray tan instead.” The MHRA said it has repeatedly taken action to remove Melanotan products from the market for the past ten years.
most read in fabulous
Prince Andrew humiliated as he deletes all social media amid rape case scandal
How Queen 'REJECTED Prince Harry & Meghan's inappropriate living request'
I'm a fitness guru and learnt the army technique to fall asleep in two minutes
Experts say there’s something wrong with this lunchbox – can you spot what?
A spokesman said: “Melanotan is not a licensed medicine and therefore its quality and safety has not been tested. No information is held on where or how it is made or what it contains.
“The fact that it is injected also raises serious safety questions.
“This may be a quick fix but it may have serious long-term health consequences. Our advice is not to use this product.”
‘My stomach became infected, oozing pus’
SALES training director Sam Barton, 27, had hallucinations and infections from tan drugs – but still went back to using them.
Sam, from Birmingham, said: “I started using suntan injections when I was 18.
“I was sick of looking pale and hated the smell and streakiness of fake tan.
“Some pals had tried injections and said they were great, so I got them to buy me some. It was melatonin derivative which occurs naturally in your body, so I thought it was fine. I gave myself one to two injections a week of 2ml.
“I suffered some nausea but I was determined to get a tan so I injected every day for two months. It cost me £400.
“The part of my stomach I had injected became infected and sore and oozed with pus. The nausea returned and I couldn’t get out of bed. I had blinding headaches and hallucinated.
“My dad took me to A&E and the doctor said I had a bad infection. He told me to stop using tanning injection products, so I did.”
But five years later, Sam tried them again. He says: “People on social media had great tans and got noticed. I wanted those ‘likes’ too.
“I ordered melatonin off an Instagram page for £60.
“I injected small amounts. Within a week the nausea and headaches returned and I was back in bed. I stopped immediately.
“Both times I noticed my skin get darker quite quickly.
“Now I use self-tanners and spend time in the sun.
“I’m still obsessed with tanning — but I’d never inject myself again.”
‘I suffered nausea and terrible headaches’
MUM-OF-TWO Bethany Pinney suffered blinding headaches, severe skin irritation and sickness after using tanning injections.
The human resources director, who lives in Ilminister, Somerset, with daughter Lyla, five, and account manager partner Curt Hicks, 27, says she wanted a tan for a wedding in Mexico in 2015.
Bethany, 24, said: “I have pale skin. I always feel really white when I go abroad and I hate it.
“I don’t tan naturally, so when I read about tanning injections I was determined to try them.
“I’d spent thousands on tanning creams and sunbeds in the past but the injections promised fast and easy tans.
“Curt is a body builder and his friends used the injections to tan before competitions. I took recommendations from them and bought vials of Melanotan 2 online.
“The vials were £18.50 each. Each container had enough for 15 injections.
“I was nervous but desperate to try anything. I injected 1ml every second night for eight weeks. The first injection was painful and I instantly bruised.
“I carried on, but after a few weeks under my skin near where I had injected was burning and felt alive with scratches.
“I suffered terrible headaches and nausea but hoped the side-effects would stop.
“When we went to Mexico I did get a tan more easily but I felt constantly dizzy and sick.
“I lost weight as I never wanted to eat.
“I stopped the minute I got home. I dread to think what happens if you take them long-term.”
- GOT a news story? RING us on 0207 782 4104 or WHATSAPP on 07423720250 or EMAIL [email protected]
Source: Read Full Article